Voltaren Rapid 12.5 liquid caps
Diclofenac potassium 12.5 mg
Consumer Medicine Information
What is in this leaflet
This leaflet answers some common questions about Voltaren Rapid liquid caps. It does not contain all the available information. It does not take the place of talking to your pharmacist or doctor. All medicines have risks and benefits. Your pharmacist or doctor will be able to advise you about the risks and benefits of taking Voltaren Rapid liquid caps.
Keep this leaflet, you may need to read it again.
Ask a doctor or a pharmacist if you need more information or advice.
What Voltaren Rapid liquid caps is and what it is used for
Voltaren Rapid liquid caps provides fast temporary relief from:
- muscular pain, joint pain, backache, headache, dental pain, menstrual cramps (period pain).
- painful symptoms of colds and flu (including aches and pains, sore throat pain).
Voltaren Rapid liquid caps also reduces fever.
Voltaren Rapid liquid caps belongs to a family of medicines called Non-Steroidal Anti-Inflammatory Drugs (NSAIDs). Like all NSAIDs, Voltaren Rapid liquid caps can relieve the symptoms of pain and inflammation, it will not cure your condition.
Voltaren Rapid liquid caps is not addictive.
Before you take it
If you are not sure whether you should start taking Voltaren Rapid liquid caps, contact your doctor or pharmacist.
When you must not take it
Do not take Voltaren Rapid liquid caps if:
- you have an allergy to:
– diclofenac, the active ingredient in Voltaren Rapid liquid caps, or any of the ingredients listed at the end of this leaflet
– any other NSAID or anti-inflammatory medicines
Many medicines used to treat headache, period pain and other aches and pains contain aspirin or NSAID medicines. If you are not sure if you are taking any of these medicines, ask your pharmacist.
Symptoms of an allergic reaction to these medicines may include:
– asthma, wheezing or shortness of breath
– swelling of the face, lips or tongue which may cause difficulty in swallowing or breathing
– hives, itching or skin rash
If you are allergic to aspirin or NSAID medicines and take Voltaren Rapid liquid caps, these symptoms may be severe.
If you get an allergic reaction, stop taking and see your doctor immediately.
- you are in the last 3 months of pregnancy
- you have a gastric or intestinal ulcer, other stomach disorder or have noticed blood in your stools or black stools
If you take it, your stomach problem may become worse
- you have impaired kidney or liver function, or heart failure
- the foil seal over the tablets has been broken or shows signs of tampering
In that case, return it to your pharmacist
- the expiry date printed on the pack has passed
It may have no effect at all, or worse, an entirely unexpected effect if you take it after the expiry date
- you are under 14 years of age
Voltaren Rapid liquid caps is not recommended for use in children under 14 years of age, as there is not enough information on its use in children under that age
Tell your doctor or pharmacist if any of the above apply because Voltaren Rapid liquid caps is not suitable for you in these circumstances.
Before you start to take it
Tell your pharmacist or doctor if you are allergic to any other medicines, including aspirin or other NSAID medicines, foods, preservatives or dyes. They will want to know if you are prone to allergies.
Tell your pharmacist or doctor if you have or, you have ever had in the past:
- gastrointestinal problems such as stomach ulcer, bleeding or black stools, heartburn and indigestion after taking pain relievers or anti-inflammatory medicines
- bowel problems
- asthma, liver or kidney problems
- heart problems or high blood pressure, or if you have swollen feet
- bleeding disorder or other blood disorders, including a rare liver condition called hepatic porphyria
Your pharmacist or doctor may want to take special precautions if you have any of these conditions.
Tell your pharmacist or doctor if you have an infection in the present time. If you take Voltaren Rapid liquid caps while you have an infection, some of the signs of the infection may be hidden (pain, fever, swelling, redness). The capsules may hide some of the signs of an infection. You may think, mistakenly, that you are better or that the infection is not serious.
Tell your pharmacist or doctor if you are pregnant, intend to become pregnant, or are breast-feeding. Like most NSAID medicines, Voltaren Rapid liquid caps is not recommended for use during pregnancy or when breast-feeding. Your pharmacist or doctor will discuss with you the benefits and risks of taking it.
Taking other medicines
Tell your pharmacist or doctor if you are taking any other medicines, including any that you buy without a prescription from a pharmacy, supermarket or health food shop.
Some medicines that are important to mention include:
- Diclofenac, aspirin, salicylates, other NSAID or anti-inflammatory medicines or other medicines for pain relief
- Anticoagulants, medicines used to prevent blood clotting (warfarin)
- Digoxin, a medicine for your heart
- ACE inhibitors or beta-blockers (for high blood pressure and heart failure)
- Corticosteroids (for relief for inflamed areas of the body)
- Lithium or selective serontonin-reuptake inhibitors (SSRIs) (medicines used to treat depression)
- Diuretics, also called fluid or water tablets
- Antihypertensive drugs, medicines used to treat high blood pressure
- Cyclosporin, a medicines used to suppress the immune system
- Medicines used to treat diabetes, except insulin
- Corticosteroids, for relief of inflammation
- Methotrexate, a medicine used to treat arthritis and some cancers
- Some medicines used to treat infection (quinolone antibacterials)
- Sulfinpyrazone (a medicine used to treat gout)
- Voriconazole (a medicine used to treat fungal infections)
- Phenytoin (a medicine used to treat seizures)
Your pharmacist and doctor have more information on medicines to be careful with or avoid while taking Voltaren Rapid liquid caps.
How to take it
Follow all directions given to you by your pharmacist or doctor carefully. These instructions may differ from the information contained in this leaflet.
If you do not understand the instructions, ask your pharmacist or doctor for help.
How much to take
For adults and children aged 14 years and over:
Voltaren Rapid 12.5 liquid caps
Take an initial dose of 2 capsules when symptoms appear. If needed, continue with 1 or 2 capsules after 4 to 6 hours. Do not take more than 6 capsules per day.
How to take it
Swallow the liquid capsule with a glass of water.
They will work more quickly if you take them at least half an hour before meals or two hours after meals. But if they upset your stomach, you can take them with food.
How long to take it
Do not use for more than a few days at a time unless a doctor has told you to. It is usually taken for a short time only.
If symptoms persist or worsen, consult your doctor to ensure that they are not due to a serious illness. The use of Voltaren Rapid liquid caps could mask potentially serious infections.
If you take too much
Contact your doctor immediately or ring the Poisons Information Centre (Australia 13 11 26, New Zealand: 0800 764 766), or go to casualty at your nearest hospital if you think that you or anyone else may have taken t
oo much Voltaren Rapid liquid caps.
Do this even if there are no signs of discomfort or poisoning.
While you are using Voltaren Rapid liquid caps
Things you must do
If you become pregnant while taking Voltaren Rapid liquid caps, tell your pharmacist or doctor immediately. They can discuss with you the risks of using it while you are pregnant.
If you are about to start taking any new medicine, tell your doctor and pharmacist that you are taking Voltaren Rapid liquid caps.
If you get an infection while using Voltaren Rapid liquid caps, tell your doctor. This medicine may hide some of the signs of an infection (pain, fever, swelling, redness). You may think, mistakenly, that you are better or that the infection is not serious.
Tell all of the doctors, dentists and pharmacists that are treating you that you are taking Voltaren Rapid liquid caps.
Things you must not do
Do not take any medicines used to treat arthritis while you are taking Voltaren Rapid liquid caps without first telling your doctor or pharmacist.
- aspirin (also called ASA or acetylsalicylic acid)
- other salicylates
- other forms of Voltaren or Voltaren Rapid
- any other NSAID medicine
Do not use Voltaren Rapid liquid caps to treat any other complaints unless your pharmacist or doctor tells you to.
Do not give your medicine to anyone else, even if they seem to have the same condition as you.
Things to be careful of
Be careful driving, operating machinery or doing jobs that require you to be alert until you know how Voltaren Rapid liquid caps affects you. As with other NSAID medicines, Voltaren Rapid liquid caps may cause dizziness, drowsiness or blurred vision in some people. If you have any of these symptoms, do not drive or do anything else that could be dangerous.
Tell your pharmacist or doctor as soon as possible if you do not feel well while you are taking Voltaren Rapid liquid caps. This medicine helps most people, but it may have unwanted side effects in a few people.
All medicines can have side effects. Sometimes they are serious, most of the time they are not.
You may need medical treatment if you get some of the side effects.
If you get an allergic reaction, stop taking and see your doctor immediately.
If you are over 65 years old, you should be especially careful while taking this medicine. Report any side effects promptly to your pharmacist or doctor. As people get older, they are more likely to get side effects from medicines.
Do not be alarmed by this list of possible side effects. You may not experience any of them. Ask your pharmacist or doctor to answer any questions you may have.
Tell your pharmacist or doctor if you notice any of the following and they worry you:
- Stomach upset including nausea (feeling sick), vomiting, heartburn, indigestion, cramps
- Constipation, diarrhoea, pain in the stomach or wind
- Headache, dizziness, drowsiness, light-headedness
- Change in mood, for example, difficulty sleeping, feeling confused
- Skin rash
- Altered taste sensation
- Tingling or numbness of the hands or feet, trembling
- Blurred vision, ringing in the ears, palpitations
If any of the following happen, stop taking Voltaren Rapid liquid caps and tell your doctor immediately or go to Accident and Emergency at your nearest hospital:
- Severe stomach pain, blood in stools or black stools, vomiting blood
- Allergic reaction, including swelling of the face, mouth, tongue or throat, often association with skin rash. Collapse.
- Wheezing and feelings of tightness in the chest (signs of asthma)
- Chest pain, fainting, high blood pressure
- Sudden and severe headache, stiff neck, difficulty to speak, convulsion
- Skin rash with blisters, peeling of the skin, purple skin lesions, blistering of the mouth or eyes
- Swelling of arms, hands, legs and feet (oedema)
- Any change in the appearance or amount of urine
- Yellowing of the skin or eyes (signs of hepatitis / liver failure)
- Unusual bleeding or bruising, high fever or persistent sore throat
These are very serious side effects. You may need urgent medical attention or hospitalisation. These side effects are rare.
Tell your pharmacist or doctor if you notice anything else that is making you feel unwell. Other side effects not listed above may happen in some people.
After using it
Keep your capsules in the original container until it is time to take them.
Store the capsules in a cool dry place where the temperature stays below 30°C.
Do not store Voltaren Rapid liquid caps or any other medicine in the bathroom or near a sink. Do not leave it in the car or on window sills. Heat and dampness can destroy some medicines.
Keep the medicine where children cannot reach it. A locked cupboard at least one-and-a-half metres above the ground is a good place to store medicines.
If your pharmacist or doctor tells you to stop taking Voltaren Rapid liquid caps or the capsules have passed the expiry date, ask your pharmacist what to do with any medicine that are left over.
What it looks like
Voltaren Rapid liquid caps are small, yellow liquid capsules.
What it contains
The active substance in Voltaren Rapid liquid caps is diclofenac potassium. Each Voltaren Rapid 12.5 liquid caps capsule contains 12.5 mg of diclofenac potassium.
The other ingredients are:
- macrogol 600,
- mannitol, and
- quinoline yellow (E104).
Voltaren Rapid liquid caps also contains trace amounts of medium chain triglycerides and phospholipid based surfactant (Phosal 53 MCT).
Novartis Consumer Health Australasia Pty Ltd
ABN 46 004 535 513
327-333 Police Rd
Mulgrave VIC 3170
Auckland, New Zealand
AUS: 1800 069 643
NZ: 0800 700 222
This leaflet was last revised in June 2011.
Australian Registration Number
AUST R 171307 Voltaren Rapid 12.5 liquid caps
Published by MIMS December 2014